MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW, T8 FULL THREAD, 2.4MM/L16MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW, T8 FULL THREAD, 2.4MM/L16MM; SCREW, FIXATION, BONE
Model Number 656116S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "patient had orthopaedic surgery.Staff commented post surgery that surgery guides were loose.Therefore radiological scan was performed and an examination of the scan showed that retained object looked to be a screw head of aprox 2.4mm diameter.Identified that screw was from the stryker variax2 bone screw used during operation.Surgeon reopened operation site, but could not locate metal piece.Decision was made to leave it as exploratory surgery would cause more harm".
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.H3 other text : device remains implanted.
 
Event or Problem Description
As reported: "patient had orthopaedic surgery.Staff commented post surgery that surgery guides were loose.Therefore radiological scan was performed and an examination of the scan showed that retained object looked to be a screw head of aprox 2.4mm diameter.Identified that screw was from the stryker variax2 bone screw used during operation.Surgeon reopened operation site, but could not locate metal piece.Decision was made to leave it as exploratory surgery would cause more harm.".
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation.However, a post-op x-ray was provided but is not sufficient to reach any conclusion.The device inspection was not possible as the product was not returned for investigation.The device history record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.An x-ray was provided which was presented to our health care professional for evaluation, and a question about the most likely reason for this event and harm associated with it was asked, to which the medical expert replied: ¿the metal part looks small, although there is only one x-ray to make this call on.I can also not judge where the debris is located in the arm, intramuscular? or superficial? usually the body encapsules these fragments, and they cause no harm.In a worst case, the sharp ends (if there are any) may cause pain and or inflammation, migration of the part could occur in rare cases.¿ from the provided x-ray it is unclear that what broke off, or what stayed behind.Neither we can say that the circular ring we see in x-ray is apart of implant or instrument debris.X-ray's in different views and more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.If device is returned or any further information is provided, the investigation report will be reassessed.

Brand Name
BONE SCREW, T8 FULL THREAD, 2.4MM/L16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16918265
Report Number0008031020-2023-00179
Device Sequence Number17843869
Product Code HWC
UDI-Device Identifier07613327070538
UDI-Public07613327070538
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number656116S
Device Catalogue Number656116S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/17/2023
Supplement Date Received by Manufacturer06/21/2023
Initial Report FDA Received Date05/12/2023
Supplement Report FDA Received Date07/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown